Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS State College, PA

May 24, 2009Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 24, 2009, 3:54 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 3:54 PM EDT (19:54 UTC)
Expired
May 24, 2009, 6:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 127 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 241954
FFWCTP
PAC009-111-242245-
/O.NEW.KCTP.FF.W.0003.090524T1954Z-090524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SOMERSET COUNTY...
  CENTRAL BEDFORD COUNTY...

* UNTIL 645 PM EDT...

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL BEDFORD AND CENTRAL
  SOMERSET COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BERLIN AND
  BUFFALO MILLS.

A SLOW MOVING WEST TO EAST LINE OF THUNDERSTORMS WILL PRODUCE ONE TO 
TWO INCHES OF RAIN IN THE NEXT HOUR. AREAS WITHIN THE WARNING AREA 
TO THE EAST OF BUFFALO MILLS NEAR RAINSBURG...RECEIVED OVER 2 INCHES 
OF RAIN FROM THUNDERSTORMS ON SATURDAY NIGHT. THUNDERSTORMS WITH 
HEAVY RAINFALL WILL AFFECT SAME AREA THROUGH AT LEAST 500 PM...
SIGNIFICANTLY INCREASING THE LIKELIHOOD OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3985 7843 3990 7909 3999 7911 3995 7843

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:36 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 24, 1:36 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTH CENTRAL
PENNSYLVANIA THIS AFTERNOON...BECOMING NEARLY STATIONARY SOUTH OF
THE MASON-DIXON LINE LATER TONIGHT INTO MEMORIAL DAY. THE COLD
FRONT SHOULD TRIGGER SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE AFOREMENTIONED FRONTAL BOUNDARY
WILL INFLUENCE THE WEATHER FOR MUCH OF THE UPCOMING WEEK AND
PROVIDE A FOCUS FOR OCCASIONAL SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLD SHRA/TSRA ARE STARTING TO DEVELOP ACROSS THE NCENT MTNS NEAR
THE SLOW MOVG/DIFFUSE CLD FNT. EXPECT CVRG AND INTENSITY TO
INCREASE THROUGH THE MID-LATE AFTN AHEAD OF THE CLD FRONT...MAINLY
SOUTH AND EAST OF I-80.

EXPECT AFTN HEATING TO ACT ON A RATHER MOIST LOW LEVEL AIRMASS
/BOUNDARY LAYER DEWPOINTS IN THE 60S/ WHICH WILL RESULT IN MODEST
INSTABILITY /ML CAPES 500-1000J/ ALONG AND AHEAD OF THE SLOW-MOVG
FRONTAL ZONE. 00Z SPC 4KM WRF SUPPORTS CONVECTIVE DEVELOPMENT
EITHER SIDE OF 19Z. THE REGION REMAINS ON THE SRN FRINGES OF THE
STRONGEST MID-UPR LVL WLY FLOW ASSOC WITH A NRN STREAM TROUGH
CROSSING QUEBEC/ONTARIO. THIS WILL SUPPORT A UNIDIRECTIONAL DEEP-
LAYER WIND PROFILE...WITH 0-6KM BULK SHEAR VALUES ON THE ORDER OF
20-40KTS. THE BEST SHEAR WILL BE DISPLACED FURTHER NORTH...MAINLY
FROM I-80 NORTHWARD INTO NY STATE. FCST CAPE/SHEAR PARAMETERS WILL
BE SUPPORTIVE OF ORGANIZED TSTORM CLUSTERS. DESPITE FAIRLY STEEP
LOW-LEVEL LAPSE RATES...WEAK FLOW BLW 700MB WILL PRECLUDE A MORE
SUBSTANTIAL SEVERE/DMGG WIND THREAT -- AND MID-LVL LAPSE RATES
NEAR 6C/KM SUGGEST A MARGINALLY FAVORABLE ENVIRONMENT FOR LARGE
HAIL.

WHILE THE OVERALL THINKING IN TERMS OF THE SEVERE THREAT HAS NOT
REALLY CHANGED...HAVE INCREASED POPS INTO THE LKLY CATG FROM STATE
COLLEGE NORTH/EAST BASED ON THE LATEST LOCAL NAM/GFS/SREF ENSEMBLE.
SIMILAR QPF BLEND ALONG WITH HPC PAINTS A MAX OVER THE ECENT
MTNS/MID SUSQ VLY FROM SEG TO AVP.

CONVECTION WILL DIMINISH WITH THE LOSS OF HEATING TONIGHT. A FEW
SHOWERS MAY LINGER EARLY OVER THE SRN TIER...BUT MOST OF THE
REGION SHOULD BE DRY AFT 06Z. DRIER AIR AND MAINLY CLR SKIES WILL
ALLOW TEMPS TO DROP INTO THE 40S ALONG THE PA/NY BORDER.
MEANWHILE...CLOUD COVER AND MILDER AIR WILL PERSIST ACROSS THE
SOUTH WHERE MINS WILL RANGE FROM THE U50S-L60S.

&&

.SHORT TERM /MONDAY/...
Q-STNRY FNTL BNDRY WILL WAVER JUST SOUTH OF THE MASON-DIXON LINE
FOR MEMORIAL DAY. WHILE AN ISOLD AFTN SHRA/TSRA CANNOT BE RULED
OUT ACROSS THE SOUTH WHERE DEWPOINTS WILL REMAIN NEAR 60F...MOST OF
THE AREA WILL REMAIN FAIR/DRY AS SFC HIGH PRES BUILDS SEWD FROM
JAMES BAY INTO NORTHERN NEW ENGLAND.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER MAY TAKE A BRIEF BREAK FOR MEMORIAL DAY...BUT
THE FRONT NEVER GOES FAR AWAY WITH MUCH OF THE UPCOMING WEEK
LOOKING INCREASINGLY HUMID AND UNSETTLED. GEFS/SREF BOTH SHOW A
SURGE IN MOISTURE WITH PWAT ANOMALIES OF 3-4 STD DEV ABOVE NORMAL
RETURNING TO THE REGION BY LATER TUESDAY. WITH THE SFC HIGH
SLIPPING OFF THE COAST...AND MOISTURE FROM THE OLD SEMI- TROPICAL
SYSTEM FEEDING UP THE WEST SIDE OF THE OFFSHORE RIDGE...THE ONLY
QUESTION BECOMES IF WE CAN MANAGE TO DEVELOP A COHERENT TRIGGER TO
PROVIDE A FOCUS FOR SIGNIFICANT RAINS. GEFS SHOWS A HIGH
PROBABILITY OF AT LEAST .50/12HR OF RAIN FROM TUES INTO THURSDAY
WITH A GOOD CHANCE OF AN INCH OR MORE OF RAIN FROM LATER MONDAY
INTO LATE TUESDAY. THE SREF IS LESS CONFIDENT IN THE QPF
PROBABILITIES SHOWING JUST SMALL AREAS OF .50 OR MORE OF RAIN
SCATTERED ABOUT FROM TUES THROUGH THURSDAY.

LOW LEVEL WIND ANOMALIES START OFF WITH EASTERLIES FROM DURING
THE DAY TOMORROW INTO EARLY TUESDAY WHEN THE FLOW SHIFTS MORE TO
THE SSE THEN EVENTUALLY SOUTH. SO WHILE MODELS INITIALLY START OUT
HINTING AT THE POTENTIAL FOR SOME OVERRUNNING PRECIP DEVELOPING
MONDAY NIGHT INTO TUESDAY...THE SCENARIO EVOLVES INTO MORE OF A
SOUTHERLY FLOW/CONVECTIVE THREAT IN TIME. IN FACT...TUESDAY COULD
BE DOWNRIGHT CHILLY WITH OVERRUNNING RAINS AND A STRONG LOW LEVEL
COOL AIR DAMMING SIGNATURE HINTED AT IN ALL THE SHORT RANGE
OPERATIONAL MODELS LI PROGS. THESE MODELS STEADILY ERODE STABILITY
SO THAT BY WEDNESDAY WE ARE IN A HUMID SOUTHERLY FLOW AT ALL
LEVELS. AGAIN...WHETHER WE HAVE A HEAVY RAIN FOCUSING MECHANISM
REMAINS TO BE SEEN...BUT THE GUIDANCE SEEMS TO BE HINTING AT THE
THREAT WITH TROPICAL MOISTURE AND INCREASING INSTABILITY ALL
TAKING AIM AT THE AREA AROUND MID WEEK.

GEFS SHOWS HIGH PRES BUILDING BACK INTO CENTRAL PENN BY THE START
OF THE WEEKEND. THE GEFS MEAN H5 HEIGHTS ALSO SUGGEST INCREASING
AMPLITUDE IN THE LARGE SCALE PATTERN BY WEEKS END...TRANSITIONING
TO AN WCENT NOAM RIDGE/ERN TROF CONFIGURATION.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
FOG/HAZE HAS LIFTED ACROSS ALL CENTRAL PENN TERMINALS...AND LOOK
FOR VFR TO BE THE PREVAILING CATG THIS AFTN. HOWEVER...OCNL MVFR
CIGS AND MVFR/IFR VISBYS WILL BE PSBL IN SCT TSTORMS/CB THIS AFTN
INTO THE EVE OVER SCENT AIRFIELDS. AREAS OF MVFR/IFR FOG WILL
LKLY DEVELOP OVERNIGHT ESPECIALLY WHERE IT RAINS.

OUTLOOK...
MON...AM FOG PSBL...THEN VFR.
TUE-THU...OCCASIONAL MVFR IN SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...DANGELO/LACORTE
AVIATION...STEINBUGL
Hazardous weather outlook, May 24, 7:39 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 AM EDT SUN MAY 24 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-251145-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
739 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STEINBUGL

In the hours before

Special weather statement, May 24, 2:45 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT SUN MAY 24 2009

PAZ041-046-241930-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
245 PM EDT SUN MAY 24 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LYCOMING COUNTY...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MONTOURSVILLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS.

THIS STORM WILL BE NEAR COGAN STATION AROUND 250 PM...LOYALSOCKVILLE
AROUND 310 PM AND MONTOURSVILLE AROUND 330 PM.

THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 14 AND 26.

LAT...LON 4128 7666 4115 7691 4138 7714 4150 7696

EXPERIMENTAL

FORECASTER: STEINBUGL
Special weather statement, May 24, 3:43 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT SUN MAY 24 2009

PAZ045-046-049-051>053-242045-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-UNION PA-
343 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...NORTHWESTERN
NORTHUMBERLAND...SOUTHEASTERN CLINTON...SOUTHEASTERN LYCOMING...UNION
AND WEST CENTRAL COLUMBIA COUNTIES...

AT 340 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
EAST OF MONTOURSVILLE TO MONTOURSVILLE TO JERSEY SHORE...MOVING
SOUTHEAST AT 15 MPH.

HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE
POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR LAIRDSVILLE...AND COLLOMSVILLE AROUND 350
PM...MONTGOMERY AROUND 400 PM...ELIMSPORT AROUND 405 PM...DELAWARE
RUN...AND CARROLL AROUND 410 PM...EXCHANGE AROUND 415 PM...
TURBOTVILLE AND ALLENWOOD AROUND 425 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 188 AND 234...I-180 BETWEEN MILE MARKERS 1
AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 15...ROUTE 220...STATE ROAD 45...STATE ROAD
118.

LAT...LON 4096 7638 4094 7667 4086 7711 4099 7721
      4103 7716 4102 7723 4120 7737 4125 7727
      4130 7695 4127 7665

EXPERIMENTAL

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:38 PM EDTFlash Flood WarningCTPBedford, Fulton3 hr
May 24, 2:45 PM EDTSpecial Weather StatementCTPLycoming45 min
May 24, 3:09 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
May 24, 3:34 PM EDTFlash Flood WarningCTPBedford3 hr
May 24, 3:43 PM EDTSpecial Weather StatementCTPMontour, Union62 min
May 24, 4:20 PM EDTSpecial Weather StatementCTPSnyder40 min
May 24, 4:39 PM EDTSpecial Weather StatementCTPMontour, Northumberland, Snyder36 min
May 24, 4:58 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Northumberland, Snyder47 min
May 24, 4:59 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin46 min
May 24, 5:44 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Perry, Schuylkill46 min
May 24, 6:21 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
May 24, 6:28 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 24, 6:53 PM EDTSpecial Weather StatementCTPCumberland, Lebanon37 min
May 24, 7:04 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry56 min
May 24, 7:34 PM EDTSpecial Weather StatementCTPCumberland56 min
May 24, 7:48 PM EDTSpecial Weather StatementCTPHuntingdon57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.